#IVTEAM #Intravenous literature: Gilbar, P.J. (2013) Intrathecal Chemotherapy: Potential for Medication Error. Cancer Nursing. November 5th. [epub ahead of print].
BACKGROUND: The central nervous system is a unique sanctuary site for malignant disease. To ensure optimal disease control, intrathecal (IT) chemotherapy is commonly given in conjunction with standard chemotherapy protocols, thus providing the opportunity for medication errors.
OBJECTIVE: A systematic review of the current literature on medication errors associated with the administration of IT chemotherapy was conducted.
METHODS: English-language literature published from January 1960 through June 2013 was accessed. Case reports, clinical studies, and review articles pertaining to IT medication errors were included in the review. References of all relevant articles were searched for additional citations.
RESULTS: Twenty-two cases of accidental IT overdoses have been reported with methotrexate and 1 with cytarabine. There have been numerous cases of antineoplastic agents intended for administration by the parenteral route being inadvertently given intrathecally. Vincristine has been implicated 31 times (25 deaths), as well as vindesine, asparaginase, bortezomib, daunorubicin, and dactinomycin. This has led to profound toxicity and, commonly, death. Unfortunately, many cases go unrecognized or unreported.
CONCLUSIONS: The best method for eliminating the risk of IT medication errors is to develop effective methods of prevention and incorporate them into oncology and hematology practice internationally. Strategies include abolishing the syringe as a method of vinca alkaloid administration and substituting small-volume intravenous bags, and developing novel methods for intraspinal drug administration.
IMPLICATIONS FOR PRACTICE: The nursing profession is in a unique position to influence change and lead the way in establishing preventative strategies into current practice.